Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Ibuprofen side effects

(16 Posts)
angelpuffs Tue 09-Feb-16 20:21:08

Hello
Just wondered if anyone had ever experienced abdominal pain from taking ibuprofen? I've been taking 1200mg per day (3 X 400mg doses) for the last 2.5 weeks since having an elective c section, along with paracetamol (and dihydrocodeine for the first week only) and in the last 3 days have had stomach cramps which feel similar to trapped wind. Saw my GP today who told me to stop taking the ibuprofen which I have now done.
Anyone else had these cramps with ibuprofen?

holeinmyheart Tue 09-Feb-16 22:59:10

Absolutely, I have, and it is well known for causing stomach pain. When my joint pains are bad I toss up between getting the stomach pain or using Ibuprofen as it is such an effective pain killer.
I never take it on an empty stomach either.
Hope you feel better soon.x

angelpuffs Wed 10-Feb-16 07:41:35

Thanks hole. How long doesn't take for your cramps to subside once you stop taking the ibuprofen? And are they similar to trapped wind cramps- kind of all over the middle of your abdominal area? If I'd known about this, I wouldn't have taken it for as long! X

SmallGreenBouncyBall Wed 10-Feb-16 07:55:39

it's a well known side effect. read the leaflet!
don't take ibuprofen or other nsaids (aspirin, naproxen) for a while.

Wolpertinger Wed 10-Feb-16 08:20:20

They are a common side effect - it damages your stomach lining in susceptible people. Worth knowing as if you need it or a similar drug in future mention it and you can have something to protect your stomach at the same time.

In the meantime take some Gaviscon or similar while your stomach recovers.

angelpuffs Wed 10-Feb-16 10:56:44

I read the leaflet small but it didn't say stomach cramps were common- it said they could affect 1 in 1000 people! I've stopped taking them now and am wondering how long it will take for the cramps to go...

Wolpertinger Wed 10-Feb-16 18:29:34

I think it's because you are thinking 'stomach cramps' specifically but your description isn't really of stomach cramps, it's of severe indigestion/gastritis which will be in the leaflet as a very very common side effect.

Unfortunately we all use different words to describe things even though we think we mean the same thing.

gandalf456 Thu 11-Feb-16 11:43:16

You might need to take a stomach protector for a while. I had a suspected ulcer on Naproxen (another NSAID) and was put on Lansoprazole for two months.

MatildaTheCat Thu 11-Feb-16 13:00:49

OP, trapped wind and cramps may be caused by a sluggish bowel post baby and surgery and after the codeine you were taking. Are your bowels working normally? If not consider upping your fibre and fluids and possibly adding a laxative such a movicol for a few days.

The ibuprofen could cause irritation to your stomach but that's not really what you are describing.

angelpuffs Thu 11-Feb-16 15:33:07

Gandalf- what were your symptoms for them to suspect an ulcer?
It's not trapped wind that I have- it just felt like that initially. It's more generalised abdominal pain (without the wind!)

gandalf456 Thu 11-Feb-16 16:01:45

Gnawing burning pain. Stop for a few days to see if it helps

Boozena Thu 11-Feb-16 16:11:17

When I have to take ibuprofen I too weigh up which pain is worse!
To be it feels more like indigestion than trapped wind (have ibs, it can feel similar imo).
It sort of feels like I've swallowed a balloon and the longer I take them the heavier/more inflated the balloon gets. Does that make sense?!

Boozena Thu 11-Feb-16 16:11:54

Meant to say, 12 hrs non-taking and the pain dissipates!

Soapmaker34 Thu 11-Feb-16 16:12:35

Message withdrawn at poster's request.

gandalf456 Thu 11-Feb-16 18:39:20

it is better to take them with food although sometimes even then they affect me. I can take the old one with caution but I have to wash it down with four teaspoons of Gaviscon and I can't take another dose otherwise I really pay for it. Also things like hot drinks can make it worse -probably because they burn your stomach and alcohol probably for the same reason

LivingInMidnight Thu 11-Feb-16 19:11:06

You have to have them with food! Never take a NSAIDs on an empty stomach.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now